Alert archive / North Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 23, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jul 30, 1997, 3:35 PM EDT for Jackson County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 1997, 3:35 PM EDT (19:35 UTC)
- Expired
- Jul 30, 1997, 7:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Jackson County, NC
The radar
The Greer radar (KGSP), 95 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2100 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 301939 FFWGSP NCC099-302330- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 335 PM EDT WED JUL 30 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 730 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...JACKSON COUNTY PATCHES OF RAIN HAVE MOVED ACROSS JACKSON COUNTY MUCH OF THE DAY. RAINFALL HAS BEEN HEAVY AT TIMES. THREE INCHES OF RAINFALL WAS REPORTED FROM CULLOWHEE MOUNTAIN BETWEEN 8 AM AND 3 PM. ALMOST ONE AND ONE HALF INCHES OF RAIN FELL AT PUMPKINTOWN BETWEEN NOON AND 3 PM. THE GREENS RIVER NEAR THE COMMUNITY OF SAVANNAH WAS REPORTED TO BE NEAR BANKFULL AT 315 PM. PATCHES OF LIGHT TO MODERATE RAIN WILL CONTINUE TO CROSS JACKSON COUNTY INTO THE EVENING...PRODUCING FURTHER INCREASES IN RIVER AND STREAM LEVELS. RESIDENTS NEAR RIVERS AND STREAMS ARE URGED TO BE ALERT FOR RISING WATER AND SHOULD MOVE TO HIGHER GROUND IF FLOODING THREATENS. MOTORISTS SHOULD NOT ATEMPT TO CROSS WATER COVERED ROADS. REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS. JAT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:03 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 30, 2:03 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
203 PM EDT WED JUL 30 1997
ALL: CONT CLOUDY...COOL FOR CWA THROUGH THU...POSBLY A BIT MORE
SUN FRIDAY. LOW POPS FOR -RA/DZ THROUGH PD.
WEDGE OF COOL AIR IN PLACE ACROSS DAMMING RGN THIS AFTN...LOW
CLOUDS...FOG...LIGHT RAIN/DRIZZLE AND TEMPERATURES MUCH BELOW NORMAL
HIGHLIGHTING THE WEATHER IN OUR CWA. KGSP VWP SHWNG 25 KNTS NE FLO
THROUGH LWST 5K FEET. 17Z SURFACE THETA ANALYSIS SHOWING MUCH DRIER
AIR IN PLACE...MOIST STICKY AIR DISPLACED WELL INTO CNTRL GA AND XTRM
SE SC. LATEST SURFACE ANLYSIS SHWS FRONT THROUGH CAE TO AHN-ATL-TCL.
SURFACE TROUGH SWINGING THROUGH NC MTNS. SATELLITE SHWNG SOME BINOVC
XTRM WRN NC...ALLOWED SOME CB DVLPMNT AND SOME TSTMS...WHICH WEAKND
RAPIDLY AS THEY ENTEREED MUCH MORE STABLE AIR OFF TO THE EAST.
MDLS RATHER SIMLR TDY...WITH STRNG NE SFC FLO TO REMAIN IN CNTRL OF
WX AS 1031MB HI OVER UP MICH SLIDES OFF TO THE EAST. UPR FLO TO
UNDERGO AMPLIFICATION...30H JET PROGD TO DIVE SOUTH INTO TN VLY BY
48 HRS...THUS KEEPING HGHTS AND TEMPS BLO NORMAL LEVLS. GRDL
DECREASE IN MOISTR ALF...BUT ENUF LOW LVL RH IN PLACE TO KEEP
STRATOCU IN FVRD DAMMING RGN THROUGH THU. S/W ALF PROGD ON AVN/ETA
TO SWING THROUGH CWA THU EVNG...BUT WTH MUCH DRIER AIR IN
PLACE..ONLY EFFECTS SHUD BE ENHANCED CLDS AND POSBLY SOME LT
RAIN.
POSBL COMPLICATIONS FRIDAY WITH ALL MDLS SHWNG S/W ENERGY ALNG
STALLED FRNTL BNDRY ERN GA/SC. IMPRSV BAROCLINIC ZONE SHWNG UP
48HRS POSBL SPINUP OF SFC LOW CUD TURN LOW LVL FLO TO UPSLOPE AND
PROVIDE FORMORW SHOWERY-TYPE WX ERN SLOPES. OTHRWS...UNTIL
SOMETHING COMES ALONG TO SUGST A DRAMATIC CHANGE...CONT MOSTLY
CLOUDY..COOL CONDITIONS FOR CWA.
AVL 63/73/62/75 4/3/2/2
CLT 67/75/65/74 4/3/3/3
GSP 66/74/64/76 4/3/3/3
BURRUSThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 12:58 AM EDT | Flash Flood Warning | GSP | Burke | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.